Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 90, NWS Indianapolis, IN

June 15, 2004Parke County, Vermillion County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 15, 2004, 1:02 PM EST for Parke County, Vermillion County, Indiana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2004, 1:02 PM EST (18:02 UTC)
Expired
Jun 15, 2004, 1:45 PM EST
In force
43 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Parke County, IN, Vermillion County, IN

The radar

The Indianapolis radar (KIND), 81 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
149 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

655 
WUUS53 KIND 151802
SVRIND
INC121-165-151845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
102 PM EST TUE JUN 15 2004

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PARKE COUNTY IN WEST CENTRAL INDIANA
  CENTRAL VERMILLION COUNTY IN WEST CENTRAL INDIANA

* UNTIL 145 PM EST

* AT 1259 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR MONTEZUMA...OR
  ABOUT 24 MILES NORTH OF TERRE HAUTE...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MECCA AROUND 110 PM EST
  BLOOMINGDALE AROUND 120 PM EST
  MARSHALL AROUND 130 PM EST
  JUDSON AROUND 135 PM EST

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3988 8711 3987 8704 3972 8704 3972 8711
      3973 8712 3973 8749 3974 8750 3990 8750
      3994 8711

$$

OGREN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:15 AM EST, 9 hours 47 minutes earlier.

Area forecast discussion, Jun 15, 3:15 AM EST, 9 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
315 AM EST WED JUN 15 2004

.DISCUSSION...WHETHER TO CONTINUE FLOOD WATCH...POPS AND TIMING OF
THUNDERSTORMS CONTINUE TO BE MAIN FORECAST ISSUES.  MODELS INDICATE
THERE SHOULD BE QUITE A BIT OF RAIN GOING ON IN OUR SOUTH. BUT LAST
SEVERAL HOURS THERE HAVE ONLY BEEN LIGHT SHOWERS ACROSS SOUTHERN
INDIANA WITH A SMALL AREA OF THUNDERSTORMS OVER WESTERN KENTUCKY.
GIVEN WHATS GOING AND THAT MODELS DRY THINGS OUT SOME LATER TODAY
AND EARLY TONIGHT...I HAVE DOUBTS THERE WILL BE ENOUGH RAIN TO KEEP
FLOOD WATCH GOING.  HOWEVER WITH ONE HOUR FLASH FLOOD GUIDANCE
VALUES LESS THAN AN INCH...PRECIPITABLE WATER AMOUNTS AROUND 2
INCHES AND HPC GRAPHICS SHOWING ISOLATED FFA POTENTIAL WILL CONTINUE
FLOOD WATCH FOR OUR NORTHERN AND CENTRAL ZONES THROUGH LATE
WEDNESDAY NIGHT.

IN THE SHORT TERM MODELS ARE IN GENERAL AGREEMENT. HOWEVER MESOETA
PRECIP FIELDS MATCH UP BETTER WITH ONGOING PRECIP EVEN THOUGH ITS
AMOUNTS MAY BE A BIT HIGH. SO WILL FOLLOW IT CLOSELY TODAY AND
TONIGHT. MODELS MOVE LOW LEVEL LOW PRESSURE TROUGH NORTH ACROSS OUR
FORECAST AREA BY EARLY AFTERNOON. WILL KEEP POPS IN LIKELY CATEGORY
UNTIL IT MOVES BY AND THEN IN CHANCE CATEGORY ALL BUT FAR NORTHWEST
THIS AFTERNOON WHERE IT STILL BE LIKELY.  H5 TROUGH MOVES EAST
ACROSS OUR REGION PER MODELS TONIGHT AND MODELS SHOW DECENT UVV.
THUS POPS ONE AGAIN SHOULD BE IN LIKELY CATEGORY.

DYNAMICS MORE IFFY FOR SIGNIFICANT PRECIPITATION THURSDAY AND
THURSDAY NIGHT. SO WILL GO ALONG WITH PREVIOUS FORECAST POPS THOSE
PERIOD.

AVN MOVES A SPURIOUS VORT MAX OUR WAY BY LATE FRIDAY. IT HAS 6 HOUR
RAIN AMOUNTS AROUND 3 INCHES...WHILE ETA IS DRY. SINCE OTHER MODELS
SHOW PRACTICALLY NOTHING WILL GO WITH DRY ETA FRIDAY AND FRIDAY
NIGHT.

WILL RAISE MAX TEMPERATURES A LITTLE SOUTH TODAY DUE TO MORE SUN AS
DRY SLOT WORKS NORTH INTO OUR FORECAST AREA. ALSO WILL TEMPERATURES
A FEW DEGREES FRIDAY AND SATURDAY PER NEW MODEL DATA. ONLY MINOR
CHANGES MADE TO REST OF FORECAST.

&&

.IND WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH WED AND WED NIGHT
NORTHERN 2/3 OF CWA.

&&

JEH
Hazardous weather outlook, Jun 15, 5:55 AM EST, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
555 AM EST TUE JUN 15 2004

INZ021-028>031-035>049-054>057-161100-
BOONE-CARROLL-CLINTON-DELAWARE-FOUNTAIN-HAMILTON-HANCOCK-HENDRICKS-
HENRY-HOWARD-JOHNSON-MADISON-MARION-MONTGOMERY-MORGAN-PARKE-PUTNAM-
RANDOLPH-RUSH-SHELBY-TIPPECANOE-TIPTON-VERMILLION-WARREN-
555 AM EST TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN PART OF CENTRAL
INDIANA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. EVEN
THOUGH A FEW THUNDERSTORMS MAY CONTAIN GUSTY WINDS OR BRIEF HEAVY
RAINFALL...SEVERE WEATHER IS NOT EXPECTED TODAY OR TONIGHT.

FLOODING WILL CONTINUE ALONG SOME RIVERS AND CREEKS...INCLUDING
SECTIONS OF THE WABASH AND WHITE RIVERS..

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY...THURSDAY...AND ALSO SATURDAY
AFTERNOON AND SATURDAY NIGHT. LOCALLY HEAVY RAINFALL MAY OCCUR BOTH
WEDNESDAY AND THURSDAY.  THERE IS ALSO A SLIGHT CHANCE FOR SEVERE
WEATHER WEDNESDAY AND THURSDAY.

FLOODING WILL CONTINUE ALONG SOME RIVERS AND CREEKS. SEE THE LATEST
RIVER FORECASTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.  THERE IS A SLIGHT CHANCE
OF SPOTTER ACTIVATION WEDNESDAY AND THURSDAY.

INZ051>053-060>065-067>072-161100-
BARTHOLOMEW-BROWN-CLAY-DAVIESS-DECATUR-GREENE-JACKSON-JENNINGS-KNOX-
LAWRENCE-MARTIN-MONROE-OWEN-SULLIVAN-VIGO-
555 AM EST TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN PART OF CENTRAL
INDIANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. A FEW MAY
THUNDERSTORMS MAY CONTAIN GUSTY WINDS OR BRIEF HEAVY
RAINFALL...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT EXPECTED TODAY OR
TONIGHT.

FLOODING WILL CONTINUE ALONG SOME RIVERS AND CREEKS...INCLUDING
SECTIONS OF THE WABASH AND WHITE RIVERS..

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY...THURSDAY...EARLY FRIDAY..AND
ALSO SATURDAY AFTERNOON AND SATURDAY NIGHT. LOCALLY HEAVY RAINFALL
MAY
OCCUR BOTH WEDNESDAY AND THURSDAY.  AN ISOLATED SEVERE STORM IS
POSSIBLE BOTH WEDNESDAY AND THURSDAY.

FLOODING WILL CONTINUE ALONG SOME RIVERS AND CREEKS. SEE THE LATEST
RIVER FORECASTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.  THERE IS A SLIGHT CHANCE
OF SPOTTER ACTIVATION WEDNESDAY AND THURSDAY.

EH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 1:20 PM ESTFlash Flood WarningINDFountain, Parke, Vermillion55 min
Jun 15, 2:11 PM ESTSevere Thunderstorm WarningINDHendricks49 min
Jun 15, 6:22 PM ESTFlash Flood WarningINDJennings113 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.